Alert archive / Illinois / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Mar 19, 2020, 3:47 AM CDT for 7 counties in Illinois. It took effect at Mar 19, 2020, 7:00 AM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 3:47 AM CDT (08:47 UTC)
- In effect from
- Mar 19, 2020, 7:00 AM CDT
- Expired
- Mar 21, 2020, 1:14 AM CDT
- In force
- 42 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Sangamon County, IL
The radar
The Evansville,IN radar (KVWX), 99 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183 WGUS63 KILX 190847 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 347 AM CDT Thu Mar 19 2020 ILZ066>068-071>073-191700- /O.NEW.KILX.FF.A.0002.200319T1200Z-200320T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 347 AM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT... The National Weather Service in Lincoln has issued a * Flash Flood Watch for a portion of southeast Illinois, including the following areas, Clay, Crawford, Effingham, Jasper, Lawrence, and Richland. * From 7 AM CDT this morning through late tonight * Multiple rounds of heavy rainfall will occur across southeast Illinois through this evening. This will occur over areas where the ground is already saturated and some creeks and streams are already swollen. Therefore, flash flooding is possible where storms with heavier rainfall occurs. * Heavy rainfall will also result in flooding of low lying or poor drainage areas. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Auten
7 follow-up statements
626 WGUS63 KILX 191706 FFAILX Flood Watch National Weather Service Lincoln IL 1206 PM CDT Thu Mar 19 2020 ...Additional Rainfall Continues... ILZ066>068-071>073-200900- /O.CON.KILX.FF.A.0002.000000T0000Z-200320T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 1206 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * A portion of southeast Illinois, including the following areas, Clay, Crawford, Effingham, Jasper, Lawrence, and Richland. * Through late tonight. * Multiple rounds of heavy rainfall will occur across southeast Illinois through this evening. This will occur over areas where the ground is already saturated and some creeks and streams are already swollen. Therefore, flash flooding is possible where storms with heavier rainfall occurs. * Heavy rainfall will also result in flooding of low lying or poor drainage areas. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
609 WGUS63 KILX 191823 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 123 PM CDT Thu Mar 19 2020 ILZ051-200300- /O.EXB.KILX.FF.A.0002.000000T0000Z-200321T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- Including the city of Springfield 123 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN EFFECT THROUGH FRIDAY EVENING... The National Weather Service in Lincoln has expanded the * Flash Flood Watch to include a portion of central Illinois, including the following area, Sugar Creek below Spaulding Dam in Sangamon County. * Through Friday evening. * Due to recent heavy rain, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ILZ066>068-071>073-200300- /O.CON.KILX.FF.A.0002.000000T0000Z-200320T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 123 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * A portion of southeast Illinois, including the following counties, Clay, Crawford, Effingham, Jasper, Lawrence, and Richland. * Through late tonight. * Multiple rounds of heavy rainfall will occur across southeast Illinois through this evening. This will occur over areas where the ground is already saturated, and some creeks and streams are already swollen. Therefore, flash flooding is possible where storms with heavier rainfall occurs. * Heavy rainfall will also result in flooding of low lying or poor drainage areas. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Geelhart
172 WGUS63 KILX 200209 FFAILX Flood Watch National Weather Service Lincoln IL 909 PM CDT Thu Mar 19 2020 ILZ066>068-071>073-200900- /O.CON.KILX.FF.A.0002.000000T0000Z-200320T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 909 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT FRIDAY... The Flash Flood Watch continues for * Clay, Crawford, Effingham, Jasper, Lawrence, and Richland counties. * Until 4 AM CDT Friday * Additional heavy rainfall will occur across southeast Illinois through this evening. This rainfall on top of already saturated soil could potentially lead to flash flooding of many low lying or poor drainage areas. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ILZ051-200900- /O.CON.KILX.FF.A.0002.000000T0000Z-200321T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- Including the city of Springfield 909 PM CDT Thu Mar 19 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... The Flash Flood Watch continues for * A portion of central Illinois, including the following area, Sangamon. * Through Friday evening * Due to recent heavy rainfall, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Barnes
216 WGUS63 KILX 200848 FFAILX Flood Watch National Weather Service Lincoln IL 348 AM CDT Fri Mar 20 2020 ILZ066>068-071>073-201000- /O.EXP.KILX.FF.A.0002.000000T0000Z-200320T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Effingham-Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 348 AM CDT Fri Mar 20 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... The threat for additional heavy rainfall has come to an end: therefore, the Flash Flood Watch for a portion of southeast Illinois will expire at 4 AM CDT early this morning. $$ ILZ051-202100- /O.CON.KILX.FF.A.0002.000000T0000Z-200321T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- Including the city of Springfield 348 AM CDT Fri Mar 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of central Illinois, including the following area, Sangamon. * Through this evening * Due to recent heavy rainfall, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Because of this, there is substantial flow of water in Sugar Creek downstream of Spaulding Dam. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
783 WGUS63 KILX 202017 FFAILX Flood Watch National Weather Service Lincoln IL 317 PM CDT Fri Mar 20 2020 ILZ051-210000- /O.CON.KILX.FF.A.0002.000000T0000Z-200321T0000Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 317 PM CDT Fri Mar 20 2020 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Sugar Creek below Spaulding Dam in Sangamon County. * Until 7 PM CDT this evening * Due to recent heavy rainfall, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. Dam operators reported a reduced flow at 3PM Friday afternoon. However with saturated soils surrounding the river, some minor ponding of water will be possible. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
678 WGUS63 KILX 202143 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 443 PM CDT Fri Mar 20 2020 ILZ051-210945- /O.EXT.KILX.FF.A.0002.000000T0000Z-200323T0000Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 443 PM CDT Fri Mar 20 2020 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY NOW IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch is now in effect for * Sugar Creek below Spaulding Dam in Sangamon County. * Through Sunday evening * Due to recent heavy rainfall, the dam operator reported that water is being released from Spaulding Dam at Lake Springfield. * If you live in the low lying areas below Spaulding Dam on Sugar Creek, keep abreast of the situation and stay alert to changing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
677 WGUS63 KILX 210614 FFAILX Flood Watch National Weather Service Lincoln IL 114 AM CDT Sat Mar 21 2020 ILZ051-210715- /O.CAN.KILX.FF.A.0002.000000T0000Z-200323T0000Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sangamon- 114 AM CDT Sat Mar 21 2020 ...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY IS CANCELLED... The dam operator reported that water levels have dropped so the amount of water being released from Spaulding Dam at Lake Springfield has been reduced. Therefore, the Flash Flood Watch has been cancelled. $$ Shimon
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Mar 19, 3:33 AM CDT, 14 minutes earlier.
Area forecast discussion, Mar 19, 3:33 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 333 AM CDT Thu Mar 19 2020 .SYNOPSIS... Issued at 333 AM CDT Thu Mar 19 2020 The first round of showers and thunderstorms will move across the area this morning through early afternoon. Additional showers and storms will develop ahead of an advancing cold front this evening and also move across the area. Some of these storms could be severe with damaging winds and hail, with a few tornadoes possible in southeast Illinois this evening. Locally heavy rainfall is also possible this evening. && .SHORT TERM...(Today and tonight) ISSUED AT 333 AM CDT Thu Mar 19 2020 Two round of showers and storms are expected today. The first round will be associated with the warm front as it lifts north across the area. Heavy rainfall is possible as this occurs and there could be some training of cells. Later this afternoon, the precip will diminish over the area, but the second round of showers and storms is then expected to develop ahead of an advancing cold front and move across the eastern and southeast parts of the CWA during the evening hours. Both round of storms could have some severe weather with hail and wind, but the biggest concern is this evening. After the front advances north this morning, an increase in sfc dewpoints is expected as winds increase out of the south-southwest. Dewpoints are expected to reach into the lower 60s across most of the area and if any sunshine can occur in the late afternoon, there should be an increase in instability. The wind shear across the area should also increase during the evening so expecting sufficient dynamics for severe storms to develop and move across parts of central and southeast Illinois. With the moderate instability, expecting rotating storms, so damaging winds and tornadoes will be possible. The only limiting factor will be the instability...if we lack that, storms may not be quite as severe this evening. The cold front will also move through during the night so most of the precip will be done by midnight. Some of the storms could be training across southeast Illinois, and given the possible heavy rainfall during the morning hours over the same location, localized flash flooding could occur in southeast Illinois during the evening hours. Therefore a Flash Flood Watch will be issued for today through this evening for southeast Illinois. Once warm front moves through, expecting very warm temps with some 70s possible in the southwest and southeast parts of the CWA. However, colder air will begin to move into the area after midnight after the cold front moves through. && .LONG TERM...(Friday through Wednesday) ISSUED AT 333 AM CDT Thu Mar 19 2020 Behind this cold front, much colder air will move into the area and continue for the rest of the week and into the weekend. Temps finally get back to normal on Monday and then begin to warm through the middle of next week. A short wave is forecast to move through the area Sunday afternoon and night and with colder temps, precip could be mix of rain and snow at times. Additional waves will move through the area Mon through Wed and with temps trending warm, all precip will be liquid rain. Models have some differences so a blend of all will be used for now. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1141 PM CDT Wed Mar 18 2020 IFR/LIFR ceilings are in place across portions of central Illinois late this evening along with some fog, dense in a few spots. It does appear the best corridor for fog development will be from PIA to BMI to CMI with lesser concern further south at DEC/SPI. A warm front will advance across the region on Thursday. Winds will veer to the southeast and increase ahead of the front Thursday morning, but IFR conditions will persist. Showers and a few thunderstorms will also arrive around midday with some scattered showers persisting through the afternoon. As winds veer to the south and eventually southwest behind the warm front, expect some improvement in ceilings to MVFR along with better visibility. A cold front will arrive beyond the current TAF valid time, and bring another chance for showers and thunderstorms. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT this morning through late tonight for ILZ066>068-071>073. && SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Deubelbeiss
Hazardous weather outlook, Mar 18, 3:08 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Wed Mar 18 2020 ILZ027>031-037-038-042-043-048-051-191100- De Witt-Knox-Logan-Marshall-McLean-Menard-Peoria-Sangamon-Stark- Tazewell-Woodford- 308 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible late tonight. These are not expected to be severe. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Two periods of thunderstorms are expected on Thursday. The first will be in the morning, with the potential for some hail. The main period for severe weather potential will be in the late afternoon into the evening. Damaging wind gusts and large hail are the primary threats, though an isolated tornado is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, activation may be needed on Thursday, mainly between 4 pm and midnight. ILZ036-040-041-047-049-050-191100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 308 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible late tonight. These are not expected to be severe. Minor flooding will continue on the Illinois River near Havana and Beardstown. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Two periods of thunderstorms are expected on Thursday. The first will be in the morning, with the potential for some hail. The main period for severe weather potential will be in the late afternoon into the evening. Damaging wind gusts and large hail are the primary threats, though an isolated tornado is also possible. Illinois River levels will continue to rise the next several days, though flooding is expected to remain from Beardstown to Havana through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, activation may be needed on Thursday, mainly between 4 pm and midnight. ILZ044>046-052>057-061-191100- Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt- Shelby-Vermilion- 308 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible late tonight. These are not expected to be severe. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Two periods of thunderstorms are expected on Thursday. The first will be in the morning, with the potential for some hail. The main period for severe weather potential will be in the late afternoon into the evening. There is an enhanced risk of severe weather during this period. Damaging wind gusts and large hail are the primary threats. Tornadoes are also possible, especially near and south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, activation is likely on Thursday, with the best chances between 4 pm and midnight. ILZ062-063-066>068-071>073-191100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 308 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible late tonight. These are not expected to be severe. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Two periods of thunderstorms are expected on Thursday. The first will be in the morning, with the potential for some hail. The main period for severe weather potential will be in the late afternoon into the evening. There is an enhanced risk of severe weather during this period. Damaging wind gusts and large hail are the primary threats, though tornadoes are also possible. Minor flooding is expected to develop along area rivers late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, activation is likely on Thursday, with the best chances between 4 pm and midnight. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:48 AM CDT | River Flood Warning | ILX | Piatt | 4 days |
| Mar 19, 10:11 AM CDT | River Flood Warning | ILX | Lawrence | 7 days |
Nearby
Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.